Linear Stability of Traveling Waves in First-Order Hyperbolic PDEs

  • Jens Rottmann-Matthes


In the analysis of traveling waves it is common that coupled parabolic-hyperbolic problems occur, where the hyperbolic part is not strictly hyperbolic. For example, this happens whenever a reaction diffusion equation with more than one non-diffusing component is considered in a co-moving frame. In this paper we analyze the stability of traveling waves in nonstrictly hyperbolic PDEs by reformulating the problem as a partial differential algebraic equation (PDAE). We prove uniform resolvent estimates for the original PDE problem and for the PDAE by using exponential dichotomies. It is shown that the zero eigenvalue of the linearization is removed from the spectrum in the PDAE formulation and, therefore, the PDAE problem is better suited for the stability analysis. This is rigorously done via the vector valued Laplace transform which also leads to optimal rates. The linear stability result presented here is a major step in the proof of nonlinear stability.


Hyperbolic partial differential equations Traveling waves Partial differential algebraic equations Linear stability Asymptotic behavior Resolvent estimates 

Mathematics Subject Classification (2010)

35B40 35P15 35L45 65P40 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arendt W., Batty C.J.K., Hieber M., Neubrander F.: Vector-Valued Laplace Transforms and Cauchy Problems, volume 96 of Monographs in Mathematics. Birkhäuser Verlag, Basel (2001)Google Scholar
  2. 2.
    Bates, P.W., Jones, C.K.R.T.: Invariant manifolds for semilinear partial differential equations. In Dynamics reported, Vol. 2, volume 2 of Dynam. Report. Ser. Dynam. Systems Appl., pp. 1–38. Wiley, Chichester (1989)Google Scholar
  3. 3.
    Benzoni-Gavage S., Serre D.: Multidimensional hyperbolic partial differential equations. Oxford Mathematical Monographs. The Clarendon Press Oxford University Press, Oxford (2007)Google Scholar
  4. 4.
    Beyn W.-J.: The numerical computation of connecting orbits in dynamical systems. IMA J. Numer. Anal. 10(3), 379–405 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Beyn W.-J., Lorenz J.: Stability of traveling waves: dichotomies and eigenvalue conditions on finite intervals. Numer. Funct. Anal. Optim. 20(3–4), 201–244 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Beyn W.-J., Lorenz J.: Stability of viscous profiles: proofs via dichotomies. J. Dynam. Differ. Equ. 18(1), 141–195 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Beyn W.-J., Thümmler V.: Freezing solutions of equivariant evolution equations. SIAM J. Appl. Dyn. Syst., 3(2), 85–116 (2004) (electronic)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Brin L.Q.: Numerical testing of the stability of viscous shock waves. Math. Comput. 70(235), 1071–1088 (2001)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Coppel W.A.: Dichotomies in Stability Theory, volume 629 of Lecture Notes in Mathematics. Springer-Verlag, Berlin (1978)Google Scholar
  10. 10.
    Evans, J.W.: Nerve axon equations. I. Linear approximations. Indiana Univ. Math. J. 21, 877–885 (1971/1972)Google Scholar
  11. 11.
    Evans, J.W.: Nerve axon equations. II. Stability at rest. Indiana Univ. Math. J. 22, 75–90 (1972/1973)Google Scholar
  12. 12.
    Evans, J.W.: Nerve axon equations. III. Stability of the nerve impulse. Indiana Univ. Math. J., 22, 577–593, (1972/1973)Google Scholar
  13. 13.
    Evans, J.W.: Nerve axon equations. IV. The stable and the unstable impulse. Indiana Univ. Math. J. 24(12), 1169–1190 (1974/1975)Google Scholar
  14. 14.
    Goldstein J.A.: Semigroups of Linear Operators and Application. Oxford Mathematical Monographs. The Clarendon Press Oxford University Press, New York (1985)Google Scholar
  15. 15.
    Golub, G.H., Van Loan, C.F.: Matrix Computations, 3rd edn. Johns Hopkins Studies in the Mathematical Sciences. Johns Hopkins University Press, Baltimore, MD (1996)Google Scholar
  16. 16.
    Henry D.: Geometric theory of semilinear parabolic equations, volume 840 of Lecture Notes in Mathematics. Springer-Verlag, Berlin (1981)Google Scholar
  17. 17.
    Hodgkin A.L., Huxley A.F.: A quantitative description of membrane current and its application to conduction and excitation in nerve. J. Physiol. 117, 500–544 (1952)Google Scholar
  18. 18.
    Kato T.: Perturbation theory for linear operators, volume 132 of Die Grundlehren der mathematischen Wissenschaften. Springer-Verlag, New York (1996)Google Scholar
  19. 19.
    Kreiss G., Kreiss H.-O., Petersson N.A.: On the convergence of solutions of nonlinear hyperbolic-parabolic systems. SIAM J. Numer. Anal. 31(6), 1577–1604 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Kreiss, H.-O., Lorenz, J.: Stability for time-dependent differential equations. In: Acta numerica, 1998, volume 7 of Acta Numer., pp 203–285. Cambridge University Press, Cambridge (1998)Google Scholar
  21. 21.
    Palmer K.J.: Exponential dichotomies and transversal homoclinic points. J. Differ. Equ. 55(2), 225–256 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Pazy A.: Semigroups of Linear Operators and Applications to Partial Differential Equations, volume 44 of Applied Mathematical Sciences. Springer-Verlag, New York (1983)Google Scholar
  23. 23.
    Rauch J., Smoller J.: Qualitative theory of the FitzHugh-Nagumo equations. Adv. Math. 27(1), 12–44 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Rottmann J.: Spectral properties of mixed hyperbolic-parabolic systems. Diploma thesis, Bielefeld University, Bielefeld (2005)Google Scholar
  25. 25.
    Rottmann-Matthes, J.: Computation and Stability of Patterns in Hyperbolic-Parabolic Systems. Shaker Verlag, Aachen, 2010. PhD thesis, Bielefeld University (2010)Google Scholar
  26. 26.
    Rottmann-Matthes, J.: Stability and freezing of nonlinear waves in first-order hyperbolic PDEs. Preprint 11-016, CRC 701, Bielefeld University (2011)Google Scholar
  27. 27.
    Sattinger D.H.: On the stability of waves of nonlinear parabolic systems. Adv. Math. 22(3), 312–355 (1976)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Bielefeld UniversityBielefeldGermany

Personalised recommendations